Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Clin Pharmacol. 2014 Feb;70(2):215-23. doi: 10.1007/s00228-013-1597-2. Epub 2013 Oct 23.

Patient- and physician-related risk factors for hyperkalaemia in potassium-increasing drug-drug interactions.

Author information

  • 1Research Centre for Medical Informatics, Directorate of Research and Education, University Hospital Zurich, Rämistrasse 100, 8091, Zurich, Switzerland, emmanuel.eschmann@usz.ch.

Abstract

PURPOSE:

Hyperkalaemia due to potassium-increasing drug-drug interactions (DDIs) is a clinically important adverse drug event. The purpose of this study was to identify patient- and physician-related risk factors for the development of hyperkalaemia.

METHODS:

The risk for adult patients hospitalised in the University Hospital Zurich between 1 December 2009 and 31 December 2011 of developing hyperkalaemia was correlated with patient characteristics, number, type and duration of potassium-increasing DDIs and frequency of serum potassium monitoring.

RESULTS:

The 76,467 patients included in this study were prescribed 8,413 potentially severe potassium-increasing DDIs. Patient-related characteristics associated with the development of hyperkalaemia were pulmonary allograft [relative risk (RR) 5.1; p < 0.0001), impaired renal function (RR 2.7; p < 0.0001), diabetes mellitus (RR 1.6; p = 0.002) and female gender (RR 1.5; p = 0.007). Risk factors associated with medication were number of concurrently administered potassium-increasing drugs (RR 3.3 per additional drug; p < 0.0001) and longer duration of the DDI (RR 4.9 for duration ≥6 days; p < 0.0001). Physician-related factors associated with the development of hyperkalaemia were undetermined or elevated serum potassium level before treatment initiation (RR 2.2; p < 0.001) and infrequent monitoring of serum potassium during a DDI (interval >48 h: RR 1.6; p < 0.01).

CONCLUSION:

Strategies for reducing the risk of hyperkalaemia during potassium-increasing DDIs should consider both patient- and physician-related risk factors.

PMID:
24150532
DOI:
10.1007/s00228-013-1597-2
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center